Alert archive / South Dakota / Wind Advisories in 2012

Wind Advisory 1, NWS Aberdeen, SD

January 3, 201215 counties in South Dakota

NWS Aberdeen, SD issued this wind advisory at Jan 3, 2012, 2:48 AM CST for 15 counties in South Dakota. It took effect at Jan 3, 2012, 10:00 AM CST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jan 3, 2012, 2:48 AM CST (08:48 UTC)
In effect from
Jan 3, 2012, 10:00 AM CST
Expired
Jan 3, 2012, 6:00 PM CST
In force
8 hr
Issued by
NWS Aberdeen, SD

Counties Buffalo County, SD, Campbell County, SD, Corson County, SD, Dewey County, SD, Edmunds County, SD, Faulk County, SD, Hand County, SD, Hughes County, SD, Hyde County, SD, Jones County, SD, Lyman County, SD, Potter County, SD, Stanley County, SD, Sully County, SD, Walworth County, SD

The radar

The Aberdeen radar (KABR), 142 km from the middle of the area, began a volume at 08:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 8.8 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2012-01-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2012-01-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1409 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

672 
WWUS73 KABR 030848
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
248 AM CST TUE JAN 3 2012

...STRONG WINDS ARE POSSIBLE LATE THIS MORNING THROUGH LATE THIS
AFTERNOON...

.WITH THE ONSET OF WARMER AIR TODAY...NORTHWEST WINDS WILL DEVELOP
ACROSS CENTRAL AND NORTH CENTRAL SOUTH DAKOTA. IN FACT...35 TO 45
MPH SUSTAINED WINDS WILL RESIDE SEVERAL HUNDRED FEET ABOVE GROUND
LEVEL TODAY. IT IS THESE STRONG WINDS THAT COULD POTENTIALLY REACH
DOWN TO THE GROUND AT TIMES FROM LATE THIS MORNING THROUGH LATE
THIS AFTERNOON. AS SUCH...A WIND ADVISORY HAS BEEN ISSUED FOR
THESE POTENTIALLY STRONG WINDS.

SDZ003-004-009-010-015>017-033>037-045-048-051-032100-
/O.NEW.KABR.WI.Y.0001.120103T1600Z-120104T0000Z/
CORSON-CAMPBELL-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK-STANLEY-SULLY-
HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
INCLUDING THE CITIES OF...MCLAUGHLIN...HERREID...MOBRIDGE...
IPSWICH...TIMBER LAKE...GETTYSBURG...FAULKTON...FORT PIERRE...
ONIDA...PIERRE...HIGHMORE...MILLER...MURDO...PRESHO...
FORT THOMPSON
248 AM CST TUE JAN 3 2012 /148 AM MST TUE JAN 3 2012/

...WIND ADVISORY IN EFFECT FROM 10 AM CST /9 AM MST/ THIS MORNING
TO 6 PM CST /5 PM MST/ THIS EVENING...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 10 AM CST /9 AM MST/ THIS
MORNING TO 6 PM CST /5 PM MST/ THIS EVENING. 

* BY LATE THIS MORNING...STRONG NORTHWEST WINDS ARE EXPECTED TO
  DEVELOP ACROSS PORTIONS OF CENTRAL AND NORTH CENTRAL SOUTH
  DAKOTA.

* NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH SHOULD
  DEVELOP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER
ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

DORN
2 follow-up statements
540 
WWUS73 KABR 031551
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
951 AM CST TUE JAN 3 2012

...STRONG WINDS ARE POSSIBLE THIS AFTERNOON WEST OF THE MISSOURI
RIVER...

.STRONG NORTHWEST WINDS WILL DEVELOP ACROSS PORTIONS OF CENTRAL
AND NORTH CENTRAL SOUTH DAKOTA THIS AFTERNOON. AS SUCH...A WIND
ADVISORY HAS BEEN ISSUED FOR THE AFTERNOON HOURS.

SDZ004-009-010-016-017-034>037-051-031700-
/O.CAN.KABR.WI.Y.0001.120103T1600Z-120104T0000Z/
CAMPBELL-WALWORTH-EDMUNDS-POTTER-FAULK-SULLY-HUGHES-HYDE-HAND-
BUFFALO-
INCLUDING THE CITIES OF...HERREID...MOBRIDGE...IPSWICH...
GETTYSBURG...FAULKTON...ONIDA...PIERRE...HIGHMORE...MILLER...
FORT THOMPSON
951 AM CST TUE JAN 3 2012

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS CANCELLED THE WIND
ADVISORY. 

BREEZY TO WINDY CONDITIONS ARE STILL POSSIBLE THIS AFTERNOON...BUT
WIND SPEEDS ARE NO LONGER EXPECTED TO REACH ADVISORY CRITERIA
LEVELS. 

$$

SDZ003-015-033-045-048-040000-
/O.EXT.KABR.WI.Y.0001.120103T1800Z-120104T0000Z/
CORSON-DEWEY-STANLEY-JONES-LYMAN-
INCLUDING THE CITIES OF...MCLAUGHLIN...TIMBER LAKE...
FORT PIERRE...MURDO...PRESHO
951 AM CST TUE JAN 3 2012 /851 AM MST TUE JAN 3 2012/

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM CST /5 PM MST/ THIS
EVENING...

THE WIND ADVISORY IS NOW IN EFFECT FROM 12 PM CST /11 AM MST/ UNTIL
6 PM CST /5 PM MST/ THIS EVENING.

* BY EARLY AFTERNOON...STRONG NORTHWEST WINDS ARE EXPECTED TO
  DEVELOP ACROSS PORTIONS OF CENTRAL AND NORTH CENTRAL SOUTH
  DAKOTA.

* NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH ARE
  EXPECTED TO DEVELOP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER
ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

PARKIN
133 
WWUS73 KABR 040003
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
603 PM CST TUE JAN 3 2012

...WIND ADVISORY HAS EXPIRED...

.NORTHWEST WINDS WILL CONTINUE TO DECREASE THROUGH THE EVENING HOURS.

SDZ003-015-033-045-048-040115-
/O.EXP.KABR.WI.Y.0001.000000T0000Z-120104T0000Z/
CORSON-DEWEY-STANLEY-JONES-LYMAN-
INCLUDING THE CITIES OF...MCLAUGHLIN...TIMBER LAKE...
FORT PIERRE...MURDO...PRESHO
603 PM CST TUE JAN 3 2012 /503 PM MST TUE JAN 3 2012/

...WIND ADVISORY HAS EXPIRED...

THE WIND ADVISORY IS NO LONGER IN EFFECT. 



$$

MOHR

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this wind advisory went out at Jan 2, 11:41 PM CST, 3 hours 7 minutes earlier.

Area forecast discussion, Jan 2, 11:41 PM CST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1141 PM CST MON JAN 2 2012

.UPDATE...
UPDATED 06Z AVIATION DISCUSSION BELOW...

LOWS HAVE ALREADY BEEN REACHED FOR THE NIGHT FOR SOME LOCATIONS IN
THE EASTERN CWA WITH THE LIGHT WINDS. EXPECT SOUTH WINDS TO PICK
UP THROUGH THE NIGHT ALONG WITH INCREASING HIGH LEVEL CLOUDS. THIS
WILL HELP HOLD TEMPERATURES UP OR MAYBE RESULT IN SOME RISING
TEMPERATURES. CURRENT FORECAST LOOKS GOOD.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT
MAIN FORECAST CHALLENGE IN THE NEAR TERM IS TEMPERATURES...MAINLY
TRYING TO FIGURE OUT JUST HOW WARM IT WILL GET. AN UPPER LEVEL
RIDGE WILL BE DOMINANT OVER THE REGION TONIGHT THROUGH TUESDAY
MORNING. A SHORTWAVE WILL QUICKLY SLIDE ACROSS THE NORTHERN PLAINS
TUESDAY AFTERNOON...THEN NORTHWEST FLOW AHEAD OF A RIDGE OVER THE
WEST COAST SETS UP TUESDAY NIGHT THROUGH WEDNESDAY NIGHT.

SURFACE HIGH PRESSURE WILL EXIT TO THE EAST TONIGHT AHEAD OF AN
APPROACHING LOW PRESSURE TROUGH...WHICH LOOKS TO BE CENTERED OVER
THE WESTERN PLAINS BY MORNING. THE WARM FRONT ASSOCIATED WITH THIS
SYSTEM REACHES THE FAR EASTERN CWA BY MIDDAY TUESDAY...WITH A COOL
FRONT QUICKLY FOLLOWING BEHIND IT. WITH H85 TEMPERATURES STILL
BELOW OR RIGHT AROUND ZERO TONIGHT...SHOULD SEE TEMPERATURES FALL
OFF INTO THE TEENS TO RIGHT AROUND 20 DEGREES FOR LOWS. WARMER AIR
QUICKLY MOVES BACK IN WITH H85 TEMPERATURES RISING INTO THE +2 TO
+13 DEGREE CELSIUS RANGE BY TUESDAY MORNING...THEN FALLING BACK
INTO THE SINGLE DIGITS AS THE COOL FRONT TRACKS ACROSS THE AREA
TUESDAY AFTERNOON OR EVENING. STRONG WAA REDEVELOPS ON WEDNESDAY
WITH H85 TEMPERATURES RISING BACK INTO THE +6 TO +10 DEGREE RANGE.
DUE TO THE LACK OF SNOW COVER ACROSS THE AREA AND THE UNUSUALLY
HIGH AMOUNT OF LOW LEVEL WARM AIR...EXPECT TO SEE HIGHS REACH THE
LOWER 40S TO LOWER 50S ON TUESDAY...AND THE MID 40S TO MID 50S ON
WEDNESDAY. THESE TEMPERATURES WILL BE NEAR RECORD LEVELS AT
SEVERAL LOCATIONS ON TUESDAY...AND NEAR OR ABOVE RECORD VALUES ON
WEDNESDAY. LITTLE TO NO LOW TO MID LEVEL MOISTURE THROUGH THE
PERIOD...SO NO PRECIPITATION EXPECTED.

.LONG TERM...THURSDAY THROUGH MONDAY

DETERMINISTIC AND ENSEMBLE GUIDANCE SUGGEST THIS PERIOD WILL START
OFF MILD AND DRY WITH A BROAD/WEAK TROF DEVELOPING ALONG WITH A
WEAK ARCTIC INTRUSION FOR THE WEEKEND...FOLLOWED BY MORE DRY/MILD
CONDITIONS NEXT WEEK. H85 TEMPERATURES WILL PEAK AT NEARLY +12C
THURSDAY AM...2 STANDARD DEVIATIONS ABOVE THE CLIMATOLOGICAL
NORM. DEPENDING ON THE DEGREE OF MIXING EXPECTED WITH
WEST/NORTHWEST SURFACE FLOW...AND THANKS TO SOME VERY LOW RECORD
HIGH TEMPERATURES FOR THE DATE...COULD SEE RECORD HIGHS ACROSS THE
CWA...SOME TOPPED BY AS MUCH AS 10 DEGREES. COLD
ADVECTION...ALBEIT FROM TEMPERATURES STILL ABOVE NORMAL TO NEAR
NORMAL THROUGH FRIDAY WILL RESULT IN COOLER BUT STILL ABOVE NORMAL
TEMPERATURES FOR FRIDAY. COLD ADVECTION CONTINUES INTO
SATURDAY/SUNDAY...WITH POOL OF COLDEST AIR MOVING IN SUNDAY AM AND
BOTTOMING OUT AROUND -12C. WARM ADVECTION WILL RETURN LATE SUNDAY
INTO MONDAY.

&&

.AVIATION...
06Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR CONDITIONS ARE EXPECTED TO CONTINUE THROUGH TONIGHT AND
TUESDAY FOR ALL TERMINALS. NORTHWEST WINDS WILL PICK UP TO 15 TO
25 KNOTS WITH GUSTS UP TO 30 KNOTS AT TIMES AT MBG AND PIR ON
TUESDAY.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...MOHR
SHORT TERM...PARKIN
LONG TERM...CONNELLY
AVIATION...MOHR

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jan 2, 2:51 AM CST, 23 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
251 AM CST MON JAN 2 2012

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-030915-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
251 AM CST MON JAN 2 2012 /151 AM MST MON JAN 2 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SD

Nearby

Wind Advisories in South Dakota, 2012Every wind advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.